Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Resistance and Malabsorbtion
Sep 25, 2004

Hello. I recently ran out of Anti-Retroviral Options due to resistance. I have had HIV for 22 years with an AIDS diagnosis since 1997. T-cells have been less than 3 for over 6 years and viral load around 50,000 however I remain fairly healthy. Some of the resistance I disclose is from imperfect adherence having been on meds since the early 90's. Even during the periods of strict adherence, I have never had a T-cell increase of a Viral Load less than about 25,000. My question is that over the last two years I have had severe secretory diarrhea with weigt loss of about 65 lbs. I continue to lose about .5 lbs per week. My appetite is good and I eat nourishing foods. Has there been any correlation between malabsorption (which I have) and poor absorbtion of ARV's? I constantly face the concern by my docs that I am not adherent, however perfectly adherent or not, I just don't seem to absorb meds well. Thanks.

Response from Dr. Conway

Resistance can develop when the levels of drug in the blood and tissues is not high enough to turn off viral replication. This can certainly be due to your gut not absorbing the drug despite the fact that you are taking what should be a full dose of the medication. This is one of the few settings where I might suggest therapeutic drug monitoring, to measure the levels of the various HAART components after you have taken a dose. If they are too low, this might be one of the settings where you would need to take a higher dose to make sure enough is getting into your body to turn off the virus and avoid resistance.



Previous
RE: dr brian a question asia.......ASAP (part 3)
Next
IGG infusions

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement